Saturday, February 12, 2011

Mercy

I did get a salad down today, but it was scratchy on my throat and, after one or two bites, tasteless. Finally, I resorted to this: mint chocolate coconut milk "ice cream" and gluten-free almond cookies. Not too much better, taste-wise, but at least more fun.
Physically speaking, I've turned the corner, pulling myself from the mire of the most recent dose of chemo, though my stomach and throat still feel tainted, as if I've recently eaten a salad dressed in motor oil.

Mentally speaking, however, I'm not quite there. I am seriously unsure that I can endure another round of this particular brand of chemo.

If I were to stop everything right now, I can imagine recovering most of my sense of physical well-being in maybe a year's time, but I fear another round will put me over the edge. I'm afraid my last spark of health will be permanently and inextricably smothered, and I'll limp along lamely, coughing and spluttering and toxic forever more.

I'm not considering quitting chemo altogether, or forgoing radiation and hormone therapy. I'm just thinking, maybe just maybe I can skip this last dose of Adriamycin and Cytoxan? Please?

I know some of you reading have been through this. I'd appreciate your insights. Can I truly ever expect to feel well again? Will food ever look good, will it ever taste good? I can deal with the baldness, the fatigue, the rawness in my mouth, nose, throat, and okay, full disclosure, even the hemorrhoids and constipation and diarrhea and hell, I can even endure the occasional bout of nausea. I just hope that one day I can stop feeling like I've been poisoned. Is that too much to ask? Because if it is, I have some very serious thinking to do.

11 comments:

Anonymous said...

One day at a time, kiddo. Your body is your best friend and it will protect you. I know I haven't been through anything like this, but being well in touch with my body, and I know you are yours, you will be fine next Friday. Once again your mind and body will prep you for the day. Try to enjoy the 6 days you have of rest. You will pull through and feel a tad bit better like you did before, towards the end of the week. Just get it over with, girl. One day at a time; first things first.
Love you,
MH

Anonymous said...

I believe you will be victorious Amy. I certainly cannot know just how you feel, but I have read numerous other reports of people who have described similar doubts and reactions to food and being poisoned. Each individual is unique. Your body will regain its health, and the cancer cells will be destroyed. You are remarkably brave and human. You are so loved and cherished. I would give you all my strength if I could. I believe in you. I love you so. Mom

Anonymous said...

It's a very serious and a very good question--skipping the final dose of this particular regimen. Is it possible to discuss this with your oncologist? Why were 4 doses chosen and not 3? If 4 is standard, than why?

It seems like you have many around you who love and adore you. And there's the fans in cyberspace who feel the same who have never met you. But in the end, all this support cannot take away the simple truth that this is hell. And only you know if/when you may need to exit to save yourself.

Hugs from one of those fans in cyberspace.

Beth said...

Hi Amy. As mentioned in a below comment I went thru a similar treatment regimen 26 yrs ago. I am now 41, so that was when I was 16. It shattered me too, felt absolutely terrible, and as I mentioned I walked away as I just couldn't continue.
And yes, after a few months, I got my life back. I started feeling human again. I could eat, and enjoy food again. My hair grew back and I lost the sick look very quickly. So,yes, you do get yr life back, and with the experience of cancer you appreciate life even more. The whole world is a different place when you've faced Death as we have.
Take care,you can and will get thru this.
Thinking of you
Beth

motherof5boys1girl said...

unfortunately, my mom felt just like this the entire time she was on chemo.
her situation was far different in that they completely missed her lung cancer until it was too late, and she was gone 9 months later..the chemo was a very last ditch effort. i felt so bad for her, she couldnt eat ANYTHING and was basically reduced to drinking ensure. after the chemo was stopped, it all went away fairly quickly. if this next dose is the very last one, i would try as hard as possible to take it..cancer is so..aggressive! it seems that as soon as your let your guard down, it comes up with something else.

Anonymous said...

If you would like to try and see if Reiki helps, The offer is still open. Paula

Kerri said...

It's true there can be long term effects from chemo, but most people bounce back to normal afterwards, especially those who were healthy to begin with like you are. My sister-in-law did huge doses of Adriamycin for breast cancer over 20 years ago. She remains cancer free today and has no lingering effects from chemo.

Her advice to me when I started treatment in August was to listen to the nurses and take everything they recommend to control side effects. Usually I am Miss Natural and avoid prescription drugs of any kind, but I figure the normal rules don't apply while I'm on chemo. It's a temporary period of intentionally poisoning my own body. It's brutal and illogical, and it's also the best treatment available right now. So for me that means taking antinausea meds and eating mashed potatoes instead of brown rice and asking my body to hang in there while we get through this time.

It's hard because you want to "listen to your body," but your body is being poisoned right now so of course it's telling you to stop. It's good that you're asking for people's feedback, and that you're planning to talk to your doctor before deciding anything. That way you can balance the messages coming from your body with the wisdom of people who've gone through this before, and make a good, sound decision for yourself. You're obviously putting a lot of thought into this, so whatever choice you make will be the right one.

Lisa Adams said...

Alas, no skipping. There's a protocol, and it's a protocol for a reason... this is the best way to give yourself the best chance at life without recurrrence.

I've been through it. 4 Adriamycin/Cytoxan and 4 Taxol. Double mastectomy with reconstruction. You have to take your body to the brink before it can rebuild. But the message is: it WILL rebuild. You WILL recover from this feeling. Food WILL taste wonderful again. Chemo brain may last a while... GI issues, too. Different people have different side effects that disappear quickly while others take a little longer. But the good news is that the things which are affected... your mouth, intestines, hair, etc. are all because these are places where cells rapidly divide (like the cancer cells) and so while it attacks the cancer, it's attacking them. You know that. But... the flip side is that these cells will be the first to recover, to rebound after chemo ends.

You take one day at a time. Sometimes I could only focus on one breath at a time. Those breaths add up to minutes, to hours, to days. You can do it. Break down, yell, cry, scream, curse... it's all part of it. But just know from someone on the other side (who unfortunately knows too many people who've also been through it) that it DOES get better. You will someday soon not think about cancer every minute, you will have room in your life for other things... the things you SHOULD be thinking about. Those days will come. Hang in there.

If I can do anything to help with questions or just support, please let me know. I'm sorry things are so tough right now.

emilie said...

No, sorry, you can't skip treatment number 4 without losing effectivness of the protocol. They tried fewer doses and stopped the study. I know that is is awful, and that the last treatment seems like too high a mountain to climb - but you are doing better than almost anyone I've ever heard about. Most of us limp thru treatment with none of the pyhsical activity and strength that you show!

My chemo was so hard that we discussed lowering my last adria/cyto dose before deciding it was too risky. But somehow I flew through treatment number 4; in fact I was worried that they had tricked me and lowered the dose without telling me before they pulled up pharmacy records! Why was it the easist (and I've heard this from others too) - because psychologically -it was the last one? Because I finally figured out the trick to managing side effects? My body figured it out? I don't know but I was grateful.

Remember too, that since chemo hits the fastest growing cells the side effects in your gastrointestinal track are the worst. But those cells also regenerate the fastest so the worst of those symptoms are generally gone in a few months. It seems like forever now. It is not. You can do it. And you will write about it and help inspire the rest of us with your wisdom and honesty and courage.

Anonymous said...

My most difficult time during chemo was at the point you're at now. Tough out the last AC treatment. You can make it through and it is likely the taxol will be easier to tolerate. I was surprised at how quickly I go over the feeling of being poisoned. It's been almost 8 months since my last chemo treatment and I feel mostly recovered from the side effects.

Susan

Anonymous said...

Hear hear Emilie!!! Your advice is spot on!!